Michigan, 2015

Hail and Damaging Winds in Michigan, September 3, 2015

September 3, 2015 · NWS DTX · 12 events in 6 counties and zones

Thunderstorms produced small hail and several reports of downed trees, mostly over Oakland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms produced small hail and several reports of downed trees, mostly over Oakland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 3, 11:39 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 3, 11:39 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 PM EDT THU SEP 3 2015

.UPDATE...

DUAL SHORTWAVES OVER THE WESTERN AND CENTRAL GREAT LAKES WILL
REMAIN THE SOLE FORCING MECHANISMS THROUGH THE NEXT 18 HOURS. THE
SMALL MCS IMPACTING LOWER MICHIGAN IS TIED TO THE FIRST LOWER
COLUMN PV ANOMALY...THE SECOND IS THE SHORTWAVE CIRCULATION THAT
IS NOW DROPPING INTO THE BACKSIDE OF THE GEOPOTENTIAL HEIGHT
WEAKNESS OVER FAR NORTHERN WISCONSIN. AT THE BIG PICTURE...LOWER
DELTA X SOLUTIONS/GLOBAL MODELS SUGGEST A PHASING OF THE TWO
SHORTWAVES AND A SUBSEQUENT STALLING OF THE COMBINED PV ANOMALY
LATE THIS AFTERNOON AND TONIGHT.

THE MCS THAT HAS BEEN PUSHING ACROSS THE NORTHERN CWA CONTINUES TO
MAKE SOME PROGRESS EASTWARD. A LINEAR EXTRAPOLATION OF REGIONAL Z
MOSAIC CONTINUES TO SUPPORT SOME SLIGHT SOUTHWARD DRIFT WITH TIME
ON THE TRACK OF THE MCS. THIS SOUTHWARD DRIFT SHOULD AT LEAST BE
PARTIALLY SUPPORTIVE BY ADDITIONAL OUTFLOW DEVELOPMENT ALONG THE
SOUTHERN FLANK. THERE HAS BEEN SOME MODEST...CONTINUED DEVELOPMENT
DURING THE PAST FEW HOURS. NWP GUIDANCE WITH A BULLISH HRRR AND
BOTH NAM/ECMWF SUPPORT BRING ADDITIONAL CONVECTIVE DEVELOPMENT FOR
ALL OF SOUTHEASTERN MICHIGAN DURING THE AFTERNOON HOURS. GIVEN THE
LACK OF AN AGGRESSIVE SOUTHERN PROGRESSION TO THE
STRATUS/CIRRUS/CU DECK EXPECTATIONS ARE FOR THE
INSTABILITY/BUOYANCY GRADIENT TO REMAIN DRAPED THROUGH FAR
SOUTHERN SECTIONS OF THE CWA. THE FORECAST IS SKEWED ON THE
AGGRESSIVE SIDE WITH RESPECT TO RAIN AND THUNDERSTORM ACTIVITY
THIS LATER THIS AFTERNOON AND EVENING. THERE DOES REMAIN A SLIVER
OF DOUBT THAT THUNDERSTORMS WILL FILL IN COMPLETELY ACROSS FAR
SOUTHERN LOWER MICHIGAN AND IMPACT DETROIT METRO DIRECTLY. STORM
BEHAVIOR TODAY IS EXPECTED TO REMAIN MORE OF A PULSE TYPE NATURE
WITH PERHAPS SOME EMBEDDED LINE TYPE FEATURES. THEREFORE...A LOW
END DAMAGING WIND GUST THREAT EXISTS THIS AFTERNOON AND WILL
PERHAPS BE A CIRCUMSTANCE OF CONSTRUCTIVE CELL MERGERS OR
PRECIPITATION LOADING EFFECTS.

A CONCERNING POTENTIAL WILL CONTINUE TO BE A HEAVY RAINFALL
THREAT...ESPECIALLY UNDER THE DIRECTION OF ADVERTISED PHASING AND
STALLING OUT OF PV MAX OVERHEAD. PWATS ARE AT APPROXIMATELY 1.8
INCHES. SOME SAMPLED RAINFALL RATES EARLIER OFF OF RADAR BASED
PRECIPITATION PRODUCT SUGGESTS 1.25 INCHES OF RAINFALL IS
POSSIBLE IN ROUGHLY 40 MINUTES. WILL BE MONITORING ACTIVITY THIS
AFTERNOON FOR ANY TRAINING OR STATIONARY BEHAVIOR OF THUNDERSTORMS.

&&

.AVIATION...ISSUED 732 AM EDT THU SEP 3 2015

EXTREMELY MOIST AND UNSTABLE ENVIRONMENT TODAY WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR SHOWER AND THUNDERSTORM DEVELOPMENT
AREAWIDE.  WHILE THERE REMAINS SOME UNCERTAINTY AS TO POTENTIAL
COVERAGE...CONFIDENCE IS HIGH ENOUGH TO INCLUDE A SPECIFIC MENTION
TO HIGHLIGHT THE MOST LIKELY PERIOD FOR THUNDERSTORMS.  OUTSIDE OF
THUNDERSTORMS...EXPANDING COVERAGE OF DIURNAL VFR CU CENTERED ON THE
AFTERNOON/EVENING PERIOD.  THE MOIST LOW LEVEL CONDITIONS AND
PROSPECTS FOR WET GROUND WITH RECENT RAINFALL WILL BRING A GREATER
POTENTIAL FOR FOG DEVELOPMENT TONIGHT.  POSSIBILITY EXISTS FOR ONE
OR MORE TERMINALS TO DROP INTO LIFR DURING THE EARLY MORNING
PERIOD...CONFIDENCE TOO LOW YET TO INCLUDE BUT WILL HIGHLIGHT WITH
IFR VSBY RESTRICTIONS.

FOR DTW...GREATEST POTENTIAL FOR THUNDERSTORMS CENTERED WITHIN THE
18Z-00Z WINDOW...ALTHOUGH A LOWER PROBABILITY WILL EXIST RIGHT
THROUGH THURSDAY NIGHT.

//DTW THRESHOLD PROBABILITIES...

* LOW FOR CIG AOB 5KFT THIS AFTERNOON AND EVENING

* MEDIUM FOR THUNDERSTORMS THIS AFTERNOON AND EVENING

&&

.PREV DISCUSSION...ISSUED 333 AM EDT THU SEP 3 2015

SHORT TERM...TODAY AND TONIGHT

ATTENTION OVER THE NEXT 24 TO 36 HOURS CENTERS ON THE INBOUND SLOWLY
MOVING MID LEVEL WAVE CURRENTLY CENTERED ACROSS THE LAKE MICHIGAN
CORRIDOR.  LITTLE VARIATION IN THE UNDERLYING LOW LEVEL
THERMODYNAMIC PROFILE HEADING INTO TODAY...WITH SE MICHIGAN FIRMLY
ENTRENCHED WITHIN A MOISTURE RICH LOW LEVEL ENVIRONMENT /LOWER 70S
DEWPOINTS/.  AS NOTED YESTERDAY...THIS WILL AGAIN TRANSLATE INTO
SUBSTANTIAL LOW LEVEL INSTABILITY (2500+ J/KG SBCAPE) WITHIN A VERY
STEEP LAPSE RATE ENVIRONMENT. INCREASING DPVA AND AN ACCOMPANYING POCKET
OF COOLER MID LEVEL TEMPERATURES WILL CONTRIBUTE AN ADDITIONAL
COMPONENT OF DESTABILIZATION AND MORE FOCUSED ASCENT FOR TODAY.
THIS ENVIRONMENT SEEMS CONDUCIVE FOR A MORE SIZABLE EXPANSION IN
CONVECTIVE COVERAGE LOCALLY...AND WORTHY OF A NUDGE UPWARD IN
POPS...PARTICULARLY FOR THE AFTERNOON/EVENING PERIODS. THE HIGH
MOISTURE CONTENT AND CORRESPONDING POTENTIAL FOR SIGNIFICANT
PRECIPITATION LOADING WITHIN THE DEEPEST CONVECTIVE CELLS WILL
AGAIN PRESENT THE POTENTIAL FOR STRONGER WIND GUSTS...WITH AT
LEAST AN OUTSIDE POSSIBILITY THAT AN ISOLATED STORM OR TWO CAN
GENERATE A PEAK GUST NEARING SEVERE LIMITS. SOLID HEAVY RAINFALL
THREAT GIVEN LIKELY LIMITED STORM MOTION WITHIN THIS HIGH CAPE
ENVIRONMENT. HIGHS TODAY A TOUCH LOWER WITH THE ENSUING EXPANSION
IN CONVECTION/CLOUD COVER LIKELY UNDERCUTTING THE HEATING
POTENTIAL SLIGHTLY. READINGS TOPPING OUT IN THE LOWER AND MIDDLE
80S...HEAT INDICES APPROACHING 90.

GRADUAL COOLING VIA DIABATIC PROCESSES AND ANY OUTFLOW WILL FAVOR A
DIMINISHING TREND TO EXISTING CONVECTIVE ACTIVITY BY EARLY TONIGHT.
HOWEVER THE UNDERLYING ENVIRONMENT WILL STILL REMAIN FAVORABLE FOR
ADDITIONAL ISOLATED-SCATTERED DEVELOPMENT THROUGHOUT THE NIGHT.
INCREASING POTENTIAL FOR FOG OVERNIGHT...MOIST NEAR SURFACE
ENVIRONMENT AUGMENTED BY THE RAINFALL AND WEAK GRADIENT.  A CORRIDOR
OF DENSE FOG FOR THE EARLY MORNING COMMUTE NOT OUT OF THE QUESTION.

LONG TERM...

MULTIPLE UPPER WAVES UPSTREAM OVER UPPER MISSISSIPPI RIVER VALLEY
THIS MORNING...WHICH WILL CONSOLIDATE OVER THE WESTERN/CENTRAL GREAT
LAKES TONIGHT INTO FRIDAY...BUT THE EXACT POSITION OF THE DEVELOPED
MID LEVEL CIRCULATION/500 MB LOW IS QUESTION...AS 00Z NAM/GFS ARE
INDICATING A FARTHER SOUTH/WEST SOLUTION...NEAR CHICAGO...WHILE
EURO/CANADIAN REMAIN STEADFAST WITH 500 MB LOW FARTHER NORTH/EAST
OVER NORTHERN LOWER MICHIGAN. EITHER WAY...CHANCE POPS STILL SEEM
WARRANTED...EVEN WITH THE STRENGTHENING HIGH PRESSURE OVER EASTERN
CANADA (1025 MB)...AS THE LOW LEVEL SOUTHEAST/EAST FLOW WILL
INCREASE A BIT...BUT THERE ACTUALLY LOOKS TO BE MODEST MOISTURE
ADVECTION FROM WESTERN PA/LAKE ERIE. MLCAPES PROGGED TO INCREASE
INTO THE 500 TO 1500 J/KG RANGE DURING FRIDAY...PER 00Z EURO.

STILL LINGERING UPPER LEVEL TROUGHINESS ON SATURDAY WITH MLCAPES
RISING INTO THE 1000-2000 J/KG RANGE TO SUPPORT LOW CHANCE POPS.
UPPER LEVEL RIDGE BUILDING OUT AHEAD OF STRONG GREAT BASIN 500 MB
LOW ON SATURDAY SHOULD EXERT A BIGGER INFLUENCE FOR THE SECOND HALF
OF THE WEEKEND...ALLOWING FOR TEMPERATURES TO HEAT UP ONCE
AGAIN...WITH 90 DEGREES LIKELY ON SUNDAY...AS SOUTH-SOUTHWEST FLOW
INCREASES OUT AHEAD OF NEXT COLD FRONT...WITH 850 MB TEMPS PROGGED
TO BE IN THE 18-19 C RANGE. UPPER LEVEL RIDGE AXIS ARRIVING SUNDAY
AFTERNOON IS EXPECTED TO PROVIDE ENOUGH MID LEVEL WARMING/SUBSIDENT
BACKDROP TO SQUELCH POTENTIAL CONVECTION. THE SAME CAN NOT BE SAID
FOR EARLY NEXT WEAK AS SOLID HEIGHT FALLS/MOISTURE PLUME/AXIS (PW
VALUES OF 2 INCHES) AND COLD FRONT TRACKS THROUGH THE GREAT LAKES
REGION.

MARINE...

STRENGTHENING HIGH PRESSURE OVER EASTERN CANADA WILL PROMOTE LIGHT
EASTERLY FLOW AS WE HEAD INTO FRIDAY. UPPER LEVEL DISTURBANCE WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...WITH
A LOW CHANCE ON SATURDAY. WINDS WILL SHIFT TO THE SOUTH OVER THE
WEEKEND...BUT REMAIN LIGHT...AS VERY WARM AIR STREAMS INTO THE
REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

UPDATE.......CB
AVIATION.....MR
SHORT TERM...MR
LONG TERM....SF
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 3, 3:04 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 AM EDT THU SEP 3 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
404 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...MAINLY THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BE
STRONG...CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH...SMALL
HAIL...AND TORRENTIAL RAINFALL WHICH COULD CAUSE LOCALIZED
FLOODING. STORMS WILL MOVE SLOWLY TO THE SOUTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A LOWER CHANCE OF THUNDERSTORMS FRIDAY AND
SATURDAY...WITH A BETTER CHANCE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040815-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
404 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...MAINLY THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BE
STRONG...CAPABLE OF PRODUCING WIND GUSTS TO 45 KNOTS...SMALL
HAIL...AND TORRENTIAL RAINFALL. STORMS WILL MOVE SLOWLY TO THE
SOUTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A LOWER CHANCE OF THUNDERSTORMS FRIDAY AND
SATURDAY...WITH A BETTER CHANCE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

In the hours before

Special weather statement, Sep 3, 9:27 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1027 AM EDT THU SEP 3 2015

MIZ047-048-053-031500-
BAY-SAGINAW-MIDLAND-
1027 AM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BAY...SAGINAW AND
SOUTHERN MIDLAND COUNTIES...

AT 1027 AM EDT...A STRONG THUNDERSTORM WAS OVER BRECKENRIDGE...OR 10
MILES NORTHEAST OF ALMA...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  MERRILL AROUND 1035 AM EDT.
  MIDLAND AND FREELAND AROUND 1050 AM EDT.
  AUBURN AROUND 1055 AM EDT.
  SAGINAW...BAY CITY AND ZILWAUKEE AROUND 1100 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BURT...POSEYVILLE...
GARFIELD...LAPORTE...NELSON...GORDONVILLE...ARTHUR...PORTER
TOWNSHIP...BUENA VISTA TOWNSHIP AND FENMORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4373 8395 4367 8391 4362 8374 4360 8370
      4322 8370 4322 8393 4313 8393 4313 8436
      4347 8437 4347 8461 4354 8461
TIME...MOT...LOC 1427Z 254DEG 40KT 4344 8447

DT
Special weather statement, Sep 3, 10:17 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1117 AM EDT THU SEP 3 2015

MIZ049-031645-
HURON-
1117 AM EDT THU SEP 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON COUNTY...

AT 1117 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF TAWAS POINT STATE PARK TO
UNIONVILLE...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  OWENDALE AROUND 1145 AM EDT.
  UBLY AROUND 1245 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE REDMAN...RAPSON...
PINNEBOG...GRINDSTONE CITY...PARISVILLE...FILION...BACH...HELENA...
IVANHOE AND PORT CRESCENT STATE PARK.

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 1517Z 271DEG 15KT 4418 8326 4367 8345

DT
Special weather statement, Sep 3, 10:35 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT THU SEP 3 2015

MIZ054-060-061-031600-
TUSCOLA-GENESEE-SHIAWASSEE-
1135 AM EDT THU SEP 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GENESEE...TUSCOLA AND
NORTHERN SHIAWASSEE COUNTIES...

AT 1134 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR AKRON TO NEAR CORUNNA...AND MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  AKRON...FAIRGROVE AND UNIONVILLE AROUND 1140 AM EDT.
  CARO AROUND 1150 AM EDT.
  FLUSHING...CASS CITY...SWARTZ CREEK AND GAGETOWN AROUND 1200 PM
EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EAST DAYTON...
COLWOOD...ELLINGTON...GILFORD...FOSTORIA...COLLING...GENESEE...
WATROUSVILLE...BAY PARK AND RICHVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4296 8435 4313 8416 4313 8393 4322 8393
      4322 8370 4360 8370 4359 8369 4362 8362
      4363 8363 4371 8354 4370 8350 4373 8347
      4367 8346 4367 8312 4333 8310 4332 8335
      4324 8335 4323 8346 4299 8346
TIME...MOT...LOC 1534Z 267DEG 23KT 4360 8352 4303 8407

DT
Special weather statement, Sep 3, 10:52 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1152 AM EDT THU SEP 3 2015

MIZ049-031645-
HURON-
1152 AM EDT THU SEP 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON COUNTY...

AT 1152 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES EAST OF CASEVILLE TO GAGETOWN...AND MOVING
EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  PORT AUSTIN AROUND 1220 PM EDT.
  KINDE AROUND 1225 PM EDT.
  UBLY AROUND 1245 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE REDMAN...RAPSON...
PINNEBOG...GRINDSTONE CITY...PARISVILLE...FILION...BACH...HELENA...
IVANHOE AND PORT CRESCENT STATE PARK.

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 1552Z 265DEG 13KT 4398 8314 4368 8325

DT
Special weather statement, Sep 3, 11:02 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1202 PM EDT THU SEP 3 2015

MIZ060-061-031700-
GENESEE-SHIAWASSEE-
1202 PM EDT THU SEP 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GENESEE AND SHIAWASSEE
COUNTIES...

AT 1202 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CLIO TO NEAR CORUNNA...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  CLIO AROUND 1210 PM EDT.
  OTISVILLE AND GAINES AROUND 1220 PM EDT.
  OTTER LAKE AROUND 1225 PM EDT.
  SWARTZ CREEK AROUND 1235 PM EDT.
  FLUSHING AROUND 1240 PM EDT.
  LAKE FENTON AROUND 1250 PM EDT.
  FLINT AROUND 1255 PM EDT.
  GRAND BLANC...DAVISON...BURTON AND GOODRICH AROUND 100 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RANKIN...VERNON...
JUDDVILLE...THETFORD TOWNSHIP...ARGENTINE...SHAFTSBURG...ATLAS AND
GENESEE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4303 8415 4313 8393 4322 8393 4322 8346
      4288 8345 4287 8369 4278 8369 4278 8436
TIME...MOT...LOC 1602Z 260DEG 23KT 4321 8368 4293 8411

DT
Local storm report, Sep 3, 11:20 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1220 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       5 W SAGINAW             43.42N 84.05W
09/03/2015  M1.20 INCH       SAGINAW            MI   CO-OP OBSERVER

            1 HOUR TOTAL

1143 AM     HEAVY RAIN       AUBURN                  43.60N 84.08W
09/03/2015  M1.30 INCH       BAY                MI   PUBLIC

            1 HOUR TOTAL

&&

RKULIK

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
September 3, 11:44 AM EST
Where
Genesee County, 0.86 mi SW of Flint
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -83.690

Thunderstorm Wind, Oakland

When
September 3, 12:31 PM EST
Where
Oakland County, 0.69 mi N of Walled Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.540, -83.480

Tree reported blown down.

Thunderstorm Wind, Oakland

When
September 3, 12:35 PM EST
Where
Oakland County, 1.02 mi W of Novi
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.480, -83.490

Trees reported uprooted.

Hail, Wayne

When
September 3, 12:40 PM EST
Where
Wayne County, 1.23 mi NE of Cherry Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.510

Thunderstorm Wind, Oakland

When
September 3, 12:40 PM EST
Where
Oakland County, 1.23 mi NW of Clarkston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -83.420

Large tree reported blown down.

Thunderstorm Wind, Macomb

When
September 3, 12:54 PM EST
Where
Macomb County, 2.63 mi ENE of Romeo Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.810, -82.930

Power lines were reported down.

Hail, Wayne

When
September 3, 1:26 PM EST
Where
Wayne County, 0.86 mi SE of Wayne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.260, -83.370

Thunderstorm Wind, Wayne

When
September 3, 1:26 PM EST
Where
Wayne County, 0.86 mi NW of Beech
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.390, -83.290

Numerous large tree limbs reported down.

Thunderstorm Wind, Macomb

When
September 3, 1:31 PM EST
Where
Macomb County, 1.68 mi ESE of (Mtc)mt Clemens/Self
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.590, -82.800

Eighteen inch diameter tree reported down.

Thunderstorm Wind, Wayne

When
September 3, 2:05 PM EST
Where
Wayne County, 3.7 mi SW of Grosse Pt Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -82.980

Numerous large tree branches reported down. Tree was uprooted.

Thunderstorm Wind, Livingston

When
September 3, 4:51 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.450, -83.950

Tree was reported down.

Thunderstorm Wind, Washtenaw

When
September 3, 5:05 PM EST
Where
Washtenaw County, 3.49 mi N of Delhi Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.380, -83.810

Wires reported blown down onto house, which caught fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601671, 601670, 601667, 601659, 601668, 601662, 601660, 601663, 601669, 601665, 601666, 601664.